Alert archive / Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 13, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Aug 12, 2009, 6:14 PM EDT for Northumberland County, Virginia. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2009, 6:14 PM EDT (22:14 UTC)
- Expired
- Aug 12, 2009, 7:48 PM EDT
- In force
- 94 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Northumberland County, VA
The radar
The Norfolk radar (KAKQ), 115 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2266 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KAKQ 122214
FFWAKQ
VAC133-130015-
/O.NEW.KAKQ.FF.W.0013.090812T2214Z-090813T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
614 PM EDT WED AUG 12 2009
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN NORTHUMBERLAND COUNTY IN EASTERN VIRGINIA...
* UNTIL 815 PM EDT
* AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING IS LIKELY AS A RESULT OF PERSISTENT HEAVY RAIN FROM
A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BURGESS...
OPHEILA...HULL NECK AND EDWARDSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EASTERN PORTIONS OF NORTHUMBERLAND COUNTY HAVE RECEIVED BETWEEN 2
AND 3 INCHES OF RAIN OVER THE PAST HOUR. THROUGH 8 PM...ADDITIONAL
RAINFALL AMOUNTS OF AROUND 2 INCHES OF RAIN WILL BE POSSIBLE OVER
EASTERN PORTIONS OF THE COUNTY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
LAT...LON 3796 7635 3791 7624 3785 7623 3781 7627
3782 7630 3779 7629 3776 7632 3781 7642
3797 7641
$$
BROWN1 follow-up statement
000
WGUS71 KAKQ 122348
FFSAKQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
748 PM EDT WED AUG 12 2009
VAC133-122357-
/O.CAN.KAKQ.FF.W.0013.000000T0000Z-090813T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHUMBERLAND VA-
748 PM EDT WED AUG 12 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN
NORTHUMBERLAND COUNTY...
SCATTERED SHOWERS WILL CONTINUE...BUT THE HEAVY RAIN HAS MOVED OUT
OF THE AREA.
LAT...LON 3796 7635 3791 7624 3785 7623 3781 7627
3782 7630 3779 7629 3776 7632 3781 7642
3797 7641
$$
BROWNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:58 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 12, 3:58 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 358 PM EDT WED AUG 12 2009 .SYNOPSIS... A LARGE HIGH PRESSURE SYSTEM WILL REMAIN ANCHORED FROM BERMUDA TO THE SOUTHEAST COAST THROUGH THE REST OF THE WEEK. A COLD FRONT WILL STALL OUT AND MEANDER ALONG THE MID ATLANTIC AND SOUTHEAST COASTLINE THROUGH THURSDAY NIGHT. SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE SOUTHEAST COAST FOR THE WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... LATEST WX ANALYSIS DEPICTS SFC COLD FRONT EXTENDING FROM EASTERN DE/MD COASTLINE...SOUTH INTO FAR SERN VA/NC COAST. ALOFT...POSITIVELY TILTED UPR LVL TROUGH PUSHING EAST AS IT DIGS INTO THE SERN CONUS. WW700 CONTINUES FOR FAR SE COUNTIES (SOUTH AND EAST OF RZZ-EMV- MFV LINE) UNTIL 01Z. INCREASINGLY HUMID AIRMASS ACROSS THE SOUTHERN MID-ATLANTIC TODAY AS SW FLOW CONTINUES AT MID/UPR LVLS OVER THE ERN US AHEAD OF DEEPENING TROF TO THE WEST. MAINLY SCT SHRAS CONTINUE TO FIRE MAINLY OVER SOUTHSIDE BACK TO THE PIEDMONT (AND GENERALLY MCLDY/OVC CONDITIONS)...WITH P/M CLDY CONDITIONS OVER THE SE. AS EXPECTED...HV SEEN RESULTANT DIFFERENTIAL TEMP BOUNDARIES DEVELOP...AND WITH ERODING CIN ALOFT CURRENT RADAR TRENDS SHOWING SHRAS BECOMING MORE NUMEROUS IN AREAL CVG THIS AFTN. ZONES/HWO ADEQUATELY REFLECT HVY RAIN/SVR POTENTIAL THROUGH THE EARLY EVENING AND WL LEAVE THIS UNCHANGED FOR NOW. PCPN WL LKLY WANE OVER WESTERN ZONES WITH LOSS OF HEATING...THOUGH WL LKLY CONTINUE THROUGH MOST OF (IF NOT ALL) EVENING INVOF THE STALLED BOUNDARY. WL STICK WITH WARMER END OF MOS EVENLOPE FOR MINS TONIGHT IN ANTICIPATION OF PLENTY OF CLD CVR. HOWEVER...MUST NOTE THAT IF MAV IS CORRECT IN DEPICTING CLEARING OVER WESTERN ZONES OVERNIGHT...TAKING MINS DOWN A DEGREE OR TWO...AND MAYBE SOME PATCHY FOG WORDING...WL BE IN ORDER. WL BRIEF EVENING CREW ON THIS POTENTIAL LOWS GENERALLY MID- UPR 60S TO NR 70 INLAND...L70S COASTAL ZNS. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/... THURSDAY... DISCOUNTED THE 12Z GFS FOR THIS PERIOD...WHICH IS SIGNIFICANTLY LESS PROGRESSIVE WITH THE FRONTAL BOUNDARY THAN OTHER MODELS. HV HUNG CLOSE TO GOING FORECAST WHICH LEANS A BIT HEAVIER ON SLIGHTLY COOLER MET MOS IN EXPECTATION OF MORE PRONOUNCED NORTHERLY FLOW OVER MUCH OF THE AREA THAN IS DEPICTED IN LATEST MAV GUIDANCE. H5 TROF BEGINS TO LIFT OUT TO THE NORTHEAST TOMORROW. PWATS REMAIN HIGH (2 IN SOUTH) W/SW FLOW ALOFT AND NUMEROUS PERTURBATIONS RIDING ACROSS THE AREA CONTINUING SHRAS/ISO T THROUGHOUT THE DAY (EPSECIALLY SOUTHERN ZONES). HIGH CHC...MAINLY DIRUNALLY DRIVEN...POPS PERSIST ACROSS SOUTHEAST ZONES (LOWER NORTH AND WEST OF THE FRONT). TAPER BACK TO LOW CHC BY THURSDAY EVENING AS LIFT ALONG WEAKENING FRONT DROPS OFF CONSIDERABLY...THOUGH WL PROBABLY SEE SCT SHRAS CONTINUE THROUGH THE NIGHT WITH HIGH LLVL OMEGA VALUES DRAPED ACROSS SOUTHERN ZONES THROUGH THE PERIOD. FRIDAY... MODELS CAN AGREE ON GRADUALLY DROPPING OFF POPS FROM NW TO SE ON FRIDAY AS FRONT BEGINS TO DISSIPATE AND H5 TROF LIFTS INTO NEW ENGLAND...YIELDING TO RETROGRADING H5 (BERMUDA) RIDGE...WHICH WILL RETURN FOR THE WEEKEND. FOR TEMPS... CONTINUED BELOW CLIMO AND A FEW DEGREES BELOW MET/MAV BLEND GIVEN EXTENDED PERIOD OF CLD COVER AND MOIST AIRMASS. HIGHS L/M 80S THU...M/U 80S FRIDAY. EARLY MORNING LOWS GENERALLY IN THE MID 60S TO AROUND 70. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... LATEST 12Z RUNS OF THE GFS/ECMWF ARE NOW ACTUALLY IN PRETTY GOOD AGREEMENT FOR THE EXTENDED PERIOD. FRI NGT/SAT...THE FRONT WILL CONTINUE TO BE NEARLY STATIONARY ACROSS EITHER SOUTHERN VA OR NORTHERN NC...BUT APPEARS TO BE DISSIPATING AS MID/UPR LEVEL RIDGING EXPANDS NW FROM OFF THE SE US COAST. WILL CARRY FAIRLY HIGH PRECIP CHANCES FRI EVENG AND AGAIN SAT AFTN/EVENG (AROUND 40% FOR SRN ZONES/30% CNTRL AND NRN ZONES). HIGH TEMPS SAT HELD DOWN BY PARTLY TO MCLDY SKIES AND AN ONSHORE FLOW (MAINLY IN THE LWR/MID 80S). SUN INTO WED...PATTERN EVOLVES INTO A DRIER ONE...WITH A GRADUAL WARMING TREND. WILL CARRY 20-30% CHC POPS SUNDAY...THEN ONLY ISO (20%) POPS MON-WED DURING THE AFTN/EVENG HRS. HIGH TEMPS WARM BACK INTO THE LWR 90S TUE/WED FOR INTERIOR ZONES. NEXT FRONT BEGINS TO APPROACH FROM THE NW LATER WED...BUT MODELS HAVE TRENDED SLOWER SO WILL ONLY HAVE A 20% CHC TSTMS. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... WEAK FRNTL BNDRY ALONG THE EASTERN SHORE AND SOUTH OVER HAMPTON ROAD INTO NC. AREA OF PERSISTENT SHOWERS AND TSTMS OVER THE EASTERN SHORE (VCNTY SBY) DUE TO WEAK LOW PRES ALONG FRNTL BNDRY. BEST INSTABILITY VCNTY OF FRONT. A SVR TSTM WATCH IN EFFECT TIL 01Z FOR EASTERN VA AND NC WHICH AFFECTS ORF/PHF/ECG. MODELS SHOW FRONT GENLY STATIONARY ALONG THE COAST FOR THE NEXT 2-3 DAYS SO PERIODS OF CLOUDS WITH AFTN/EVENING TSTMS LIKELY IN STORE INTO THE WKEND. GOOD CHC OF MVFR OR IFR CONDS IN THE MRNG WITH CHC OF SHRA AND/OR FOG...ESPECIALLY FOR AREAS NEAR THE FRNT. && .MARINE... NO FLAGS IN THE NEAR AND SHORT TERM. WILL STILL BE A FAIRLY CHALLENGING FCST CONCERNING WIND DIRECTIONS DUE TO THE PRESENCE OF A STALLED FRONTAL BNDRY FOR THE NEXT SEVERAL DAYS. FOR TONIGHT...EXPECTING SE FLOW FOR THE MOST PART DURING THE EVENG HRS...TURNING SW THEN WNW AFTER MIDNIGHT AS THE BNDRY SLIPS BACK TO THE SOUTH A BIT. WIND SPEEDS MAINLY 10-15 KT OR LESS. THU...MODELS DIFFER ON THE BNDRY POSITION...FAVORING THE MORE SOUTHERLY POSITION DEPICTED BY THE NAM/UKMET...WHICH WOULD YIELD NORTHERLY WINDS OVER THE MAJORITY OF THE WATERS...CSTL WATERS FROM ABOUT VA BCH SOUTHWARD SHOULD SEE MORE OF A SW FLOW THROUGH MOST OF THE DAY. NAM SUGGESTS WINDS TO ARND 20 KT OVER THE NORTH...BUT THIS IS BASED ON MORE SIGNIFICANT SFC LOW DEEPENING OFF THE COAST. WILL CAP WINDS AROUND 15 KT FOR NOW. WITH THAT SAID...HAVE GONE WELL ABOVE WAVEWATCH FOR SEAS...GOING ARND 4 FT FOR NRN CSTL WATERS...2-3 ELSEWHERE (AND 1-2 FT IN THE BAY). FRONT CONTINUES TO MEANDER BACK AND FORTH THU NGT/FRI...BEFORE WASHING OUT/DISSIPATING BY SAT. PRES GRADIENT REMAINS FAIRLY WEAK...BUT BRIEF PERIODS OF WIND SURGES TO AROUND 15 KT WILL STILL BE POSSIBLE AS THE BNDRY FLUCTUATES BACK AND FORTH. GNLY GOING WITH SEAS 2-3 FT OFF THE COAST...AND 1-2 FT IN THE BAY. HIGH PRESSURE BUILDS IN LATER SAT THROUGH MON...BRINGING A FAIRLY LGT ONSHORE FLOW...ALTHOUGH WITH SOME INCREASES IN WIND SPEEDS DURING THE LATE AFTN AND EVENG HRS. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...MAM NEAR TERM...MAM SHORT TERM...MAM LONG TERM...LKB AVIATION...JEF MARINE...LKB
Hazardous weather outlook, Aug 12, 12:42 PM EDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1242 PM EDT WED AUG 12 2009 NCZ012>017-030>032-102-VAZ084-086>098-100-131000- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-GLOUCESTER-MATHEWS- GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH-NORTHAMPTON VA- 1242 PM EDT WED AUG 12 2009 ...SEVERE THUNDERSTORM WATCH 700 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE IN WAKEFIELD. MDZ021>025-VAZ048-049-060>083-085-099-131000- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE- MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO- KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND- NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-NEW KENT-MIDDLESEX-ACCOMACK- 1242 PM EDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED LATER TODAY AND TONIGHT. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630-650-652-654-131000- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- 1242 PM EDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED LATER TODAY AND TONIGHT. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND WIND GUSTS IN EXCESS OF 34 KNOTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ631>633-656-658-131000- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 1242 PM EDT WED AUG 12 2009 ...SEVERE THUNDERSTORM WATCH 700 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE IN WAKEFIELD. 05
In the hours before
Local storm report, Aug 12, 5:18 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
518 PM EDT WED AUG 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM FLASH FLOOD DOWNTOWN PORTSMOUTH 36.84N 76.30W
08/12/2009 CITY OF PORTSMOUTH VA TRAINED SPOTTER
SPOTTER REPORTED SEVERAL STREETS FLOODED AND PARTIALLY
CLOSED.
&&
JFOSTERLocal storm report, Aug 12, 5:36 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
536 PM EDT WED AUG 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM FLASH FLOOD 3 SE DOWNTOWN NORFOLK 36.83N 76.25W
08/12/2009 CITY OF CHESAPEAKE VA BROADCAST MEDIA
GRACIE ROAD AND STATE HIGHWAY 407 FLOODED...NUMEROUS
VEHICLES FLOATED BY FLOOD WATER.
0530 PM FLASH FLOOD 5 E CHURCHLAND 36.86N 76.31W
08/12/2009 CITY OF NORFOLK VA EMERGENCY MNGR
WESTBOUND ROUTE 264...DOWNTOWN TUNNEL...CLOSED FROM
NORFOLK TO PORTSMOUTH DUE TO FLOODED ROADWAY
&&
05Special weather statement, Aug 12, 5:40 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 540 PM EDT WED AUG 12 2009 VAZ077-078-085-086-122235- LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NORTHUMBERLAND VA- 540 PM EDT WED AUG 12 2009 ...STRONG THUNDERSTORMS WITH HEAVY RAINS OVER THE VIRGINIA NORTHERN NECK... AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 13 MILES NORTHWEST OF SMITH POINT TO WHITE STONE...OR FROM 12 MILES NORTHEAST OF CALLAO TO IRVINGTON...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... DELTAVILLE AROUND 545 PM EDT... GWYNNS ISLAND AROUND 550 PM EDT... WINDMILL POINT AROUND 555 PM EDT... EXPECT HEAVY RAINFALL AND OCCASIONAL CLOUD TO GROUND LIGHTNING WITH THESE STORMS. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. GINGRICH
Special weather statement, Aug 12, 5:43 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 543 PM EDT WED AUG 12 2009 MDZ021-122245- DORCHESTER MD- 543 PM EDT WED AUG 12 2009 ...STRONG THUNDERSTORM MOVING INTO DORCHESTER COUNTY... AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORMS 16 MILES SOUTHWEST OF DORCHESTER COUNTY...OR ABOUT 15 MILES SOUTHEAST OF COVE POINT...MOVING NORTHEAST AT 5 MPH. THE THUNDERSTORMS WILL BE NEAR ANDREWS AT 600 PM EDT...WINGATE AT 605 PM EDT...ELLIOTT AT 640 PM EDT. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. FOSTER
Local storm report, Aug 12, 5:47 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
547 PM EDT WED AUG 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FLASH FLOOD 1 SE DOWNTOWN NORFOLK 36.85N 76.27W
08/12/2009 CITY OF NORFOLK VA MESONET
ROAD FLOODED AT SOUTH BRAMBLETON RD AND KIMBALL
TERRACE...NEAR EXIT 11A INTERCHANGE OF INTERSTATE 264
&&
05Special weather statement, Aug 12, 6:14 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 614 PM EDT WED AUG 12 2009 MDZ021-122330- DORCHESTER MD- 614 PM EDT WED AUG 12 2009 ...STRONG THUNDERSTORMS WITH HEAVY RAINS OVER PORTIONS OF DORCHESTER COUNTY... AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 8 MILES SOUTHWEST OF CAMBRIDGE TO 26 MILES SOUTH OF CAMBRIDGE...OR FROM 8 MILES SOUTHWEST OF CAMBRIDGE TO 18 MILES NORTHWEST OF CRISFIELD. THE WERE NEARLY STATIONARY. THE STRONG THUNDERSTORMS WILL BE NEAR... ANDREWS AROUND 625 PM EDT... ANDREWS AROUND 630 PM EDT... WINGATE AROUND 635 PM EDT... WINGATE AROUND 640 PM EDT... CHURCH CREEK AROUND 645 PM EDT... CHURCH CREEK AROUND 650 PM EDT... EXPECT HEAVY RAINFALL AND OCCASIONAL CLOUD TO GROUND LIGHTNING WITH THESE STORMS. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. GINGRICH
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:12 PM EDT | Special Marine Warning | AKQ | 63 min | |
| Aug 11, 8:30 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester, James City, King and Queen, Mathews, Middlesex, New Kent and 1 more | 45 min |
| Aug 11, 9:17 PM EDT | Special Marine Warning | AKQ | 58 min | |
| Aug 11, 10:05 PM EDT | Special Marine Warning | AKQ | 55 min | |
| Aug 12, 12:49 PM EDT | Special Marine Warning | AKQ | 116 min | |
| Aug 12, 4:19 PM EDT | Special Marine Warning | AKQ | 56 min | |
| Aug 12, 4:31 PM EDT | Areal Flood Advisory | AKQ | City of Norfolk, City of Virginia Beach | 119 min |
| Aug 12, 4:31 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach | 44 min |
| Aug 12, 5:09 PM EDT | Special Marine Warning | AKQ | 96 min | |
| Aug 12, 5:10 PM EDT | Flash Flood Warning | AKQ | City of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach | 110 min |
| Aug 12, 7:00 PM EDT | Flash Flood Warning | AKQ | City of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach | 3 hr |
| Aug 12, 7:37 PM EDT | Areal Flood Advisory | AKQ | Accomack, Northampton | 113 min |
Nearby
Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.